Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 45, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 1:39 PM MDT for Lincoln County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2006, 1:39 PM MDT (19:39 UTC)
- Expired
- Jul 6, 2006, 2:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 175 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:30 PM MDT | TSTM WND DMG | Libby, MT | NUMEROUS COTTONWOOD AND ASPEN TREES OF 10-12 INCHES IN DIAMETER WERE SNAPPED OVER INTO POWER LINES IN AND AROUND LIBBY. THIS CAUSED WIDESPREAD POWER OUTAGES LEAVING CLOSE TO 3000 MEMBERS WITHOUT POWER, 2000 OF THEM UNTIL 1030 PM. 1/4-1/2 INCH HAIL WAS ALSO OBS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 061941 SVRMSO MTC053-062030- /O.NEW.KMSO.SV.W.0045.060706T1939Z-060706T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 139 PM MDT THU JUL 6 2006 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN NORTHWEST MONTANA... * UNTIL 230 PM MDT. * AT 136 PM MDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SEVERE WEATHER. THIS STORM WAS LOCATED 11 MILES SOUTH OF LIBBY...AND WAS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBBY AROUND 205 PM MDT. LARGE HAIL AND HEAVY RAIN IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE ALSO POSSIBLE. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4823 11575 4812 11553 4845 11502 4865 11540 $$
1 follow-up statement
000 WWUS55 KMSO 062017 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT THU JUL 6 2006 MTC053-062030- /O.CON.KMSO.SV.W.0045.000000T0000Z-060706T2030Z/ LINCOLN MT- 216 PM MDT THU JUL 6 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR CENTRAL LINCOLN COUNTY... * AT 215 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL LINCOLN COUNTY...OR ABOUT 13 MILES EAST OF LIBBY...AND WAS MOVING NORTHEAST AT 20 MPH. THE STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL LINCOLN COUNTY AROUND 230 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4823 11575 4812 11553 4835 11495 4861 11517 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:52 AM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 6, 9:52 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 952 AM MDT THU JUL 6 2006 .UPDATE...MINOR UPDATE SIMPLY TO CHANGE SHOWER AND THUNDERSTORMS TO COVERAGE WORDING INSTEAD OF SLIGHT CHANCE. LINE OF CONVECTION ALREADY GOING STRONG ALONG THE THERMAL/MARINE AIR BOUNDARY OVER EASTER WASHINGTON THIS MORNING. THIS LINE FORECAST TO MOVE EASTWARD TODAY AND WITH FAVORABLE FLOW FOR ORGANIZATION....EXPECT SOME SEVERE THUNDERSTORMS TO DEVELOP WITH VERY HEAVY RAIN...STRONG AND GUSTY WINDS...AS WELL AS HAIL. LATEST GFS FORECAST A BIT FARTHER NORTH WITH THE BOUNDARY THIS AFTERNOON...NEAR A CONDON TO SAINT IGNATIUS TO HEADQUARTERS ID LINE SOUTHWARD. CURRENT FORECAST LOOKS GOOD WITH MENTION OF STRONG THUNDERSTORMS...GUSTY WINDS...AND HAIL FOR MOST ZONES. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. A FEW OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY ACROSS NORTH CENTRAL IDAHO AND WEST-CENTRAL MONTANA. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .PREV DISCUSSION... (ISSUED 335 AM MDT THU JUL 6 2006) SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE SHORT WAVE WHICH CAUSED WIDESPREAD SHOWERS AND THUNDERSTORMS YESTERDAY IS MOVING INTO SOUTHERN CANADA CURRENTLY. A WEAK HIGH PRESSURE RIDGE IS BUILDING OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS MORNING. BY THE AFTERNOON ANOTHER SHORT WAVE WILL BEGIN MOVING THROUGH THE REGION. THIS SHORT WAVE WILL COMBINE WITH DAYTIME HEATING CAUSING UNSTABLE CONDITIONS. THERE IS POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH THE EVENING. THE AREA WITH THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE SOUTH AND EAST OF A LINE FROM LOWELL IDAHO TO SEELEY LAKE MONTANA. MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...HAIL AND GUSTY WINDS. THE SHORT WAVE IS EXPECTED TO MOVE ON INTO CENTRAL MONTANA LATER IN THE EVENING. ON FRIDAY A RIDGE OF HIGH PRESSURE WILL QUICKLY BUILD OVER THE AREA. THE RIDGE IS EXPECTED TO CAUSE A WARMING AND DRYING TREND. A WEAK BOUNDARY IS EXPECTED TO SET UP OVER LEMHI COUNTY AND SOUTHWEST MONTANA...WHICH MAY HELP DEVELOP SHOWERS FRIDAY AFTERNOON. HIGH PRESSURE RIDGE IS EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT. LONG TERM...SATURDAY THROUGH WEDNESDAY...LITTLE CHANGE TO PREVIOUS FORECAST. HIGH PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES SATURDAY THROUGH SUNDAY NIGHT...KEEPING TEMPERATURES WARM AND SKIES MOSTLY CLEAR. RIDGE MOVES EAST MONDAY...AS A WEAK COLD FRONT MOVES IN FROM THE WEST. SOUTHWEST FLOW WILL RESIDE OVER THE PACIFIC NORTHWEST INTO THE MIDDLE OF NEXT WEEK...BRINGING MAINLY DIURNAL MOUNTAIN SHOWERS TO THE AREA. AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE ESPECIALLY ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED VISIBILITIES AND GUSTY WINDS. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...CHURCH PREV DISCUSSION...SMITH/STEGEMILLER AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 6:10 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 610 AM MDT THU JUL 6 2006 IDZ005>010-MTZ001>007-043-071200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS. PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:21 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 39 min |
| Jul 6, 2:32 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 43 min |
| Jul 6, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 43 min |
| Jul 6, 2:57 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 63 min |
| Jul 6, 3:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 40 min |
| Jul 6, 3:22 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 53 min |
| Jul 6, 4:04 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 112 min |
| Jul 6, 5:43 PM MDT | Flash Flood Watch | MSO | Granite | 87 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.